Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla & Metformin
Feb 18, 2011

Hi Doctor McGowan,

I have been on Atripla for about a year now. My last lab results brought forth a cd4 of 975(been undetectable for a while.) One thing though: with the good news came the not so good: diabetes. My doctor prescribed Metformin 500mg. I was told to take both the Metformin and Atripla at the same time right before going to sleep. However, the instructions provided with the Metaformin contradicts what the doctor says, which is that it should be taken with food. How should I take it? Is taking it at the same time with Atripla wise? Are there any interactions between the two? Also, I have been reading on diabetes and there are several people who have managed to get their blood sugar level under control just by modifying their diets and exercising. What are your thoughts on that? Looking forward to your feed back. Thanks. Mack

Response from Dr. McGowan

Mack,

Thanks for your question and congratulations on your success with treatment!

First, there are no drug interactions between efavirenz and metformin, you can use them safely together.

Your doc is right on this one. Taking metformin with food can reduce and slow its absorption (you get less drug in the blood) which may lessen its effectivenss.

On the other hand food INCREASES efavrenz absortion which can cause more side effects. Luckily efavirenz gets very good blood levels even taken on an empty stomach, more than enough to kill HIV.

It is true that diet and excercise is usually the first choice to get blood sugar down. It takes a significant commitment from you. I cannot advise you on this since I do not know how bad your sugar level is. If it was very high and sudden in onset your doctor may have felt the need to jump in with metformin....and you should work on diet as well...they are not mutaully exclusive at all. Speak with your doctor about the safest approach to getting your sugars down. I am glad you are committed to working on diet that can only help.

Best, Joe



Previous
doctor please answer my questions
Next
environmental hiv transmmition

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement